Rx for Readers

Nail problems; Swimming after surgery.

May 11, 2006 12:54
3 minute read.
Rx for Readers

pills 88. (photo credit: )

I have been to two dermatologists, and I still do not know what the problem is or how to solve it: Two of my left-hand nails have developed a nail problem. The tip of the nail is eroding and down to the bare skin. This has been going on for over a year in one nail, and now the next one is on the same path. It was tested for fungus at the lab but came back negative. They are also tender to the touch. Have you ever heard of this problem, and do you have any ideas on what I can do? F.S., via e-mail Dr. Julian Schamroth, a veteran Jerusalem dermatologist, replies: Erosion of the nail plate and tenderness of the fingertip may have several causes, the most common being onycholysis, a spontaneous separation of the nail plate from the underlying skin. It classically occurs at the distal end of the nail and can be quite painful. It is a common condition, primarily occurring in females and in the elderly. Treatment consists of avoiding trauma to the nail, avoiding irritants and keeping the nail dry. Another common condition is fungal infections of the nail (medical term: onychomycosis), and this should be considered especially if the condition is spreading to other nails, as is the case with this reader. Note that dermatologists often see patients with obvious clinical evidence of fungal even though the lab tests are negative, so a course of oral anti-fungal therapy might still be indicated. There are also a whole host of other conditions that your dermatologist could consider, including bacterial infections, eczema, psoriasis and even warts beneath the nail. These are far too numerous to list here (this dermatologist has a textbook of only nail disorders with over 500 pages!), but your dermatologist should be familiar with the most common ones. You should also realize that many nail disorders are extremely difficult to treat since the nail plate is not "living" tissue. Many nail disorders are incurable, but pain or tenderness should be relieved with appropriate therapy. Even though you have consulted with two dermatologists without getting a diagnosis, you should perhaps at least ask one or the other (or another one) for advice about preventive measures (such as avoiding excessive water exposure), which may result in an improvement of your condition. I am a 51-year-old woman. In the last year I was diagnosed with fibromyalgia and have been successful in addressing this condition with, among other treatments, a strict regimen of strength exercise, walking on a treadmill and swimming. Three weeks ago, I underwent abdominal surgery for a strangulated intestine. I am recovering well and am anxious to get back to my regular physical exercise regimen. I understand that I have to resume exercising carefully and gradually, but the nursing staff at the hospital where I was treated advised me, at my discharge 10 days after surgery, that I should wait two months before beginning anything other than slow walking. I won't resume exercising until after consulting with my surgeon when he returns from a trip in a couple of weeks, but I am curious - does the advice to wait for two months after hospital discharge before even doing some limited swimming sound overly conservative? J.W., Beit Shemesh Dr. Naama Constantini, a family physician, leading sports medicine expert at Hadassah Optimal of the Hadassah Medical Organization and chairman of the Israel Olympics Committee's Medical Commission, comments: Without having examined you, I can say only in general that after undergoing abdominal operations patients can return slowly to physical activity. But they should not do something that increases intra-abdominal pressure, such as lifting heavy weights. During the weeks after surgery, such patients can generally exercise by walking, doing light aerobic exercise in water, riding a stationary bike at slow speeds and lifting light weights. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to [email protected], giving your initials, age and residence.

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia


Israel Weather
  • 16 - 38
    Beer Sheva
    20 - 36
    Tel Aviv - Yafo
  • 18 - 31
    18 - 32
  • 25 - 35
    20 - 34